Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS Honolulu, HI

March 14, 2018Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 14, 2018, 7:02 PM HST for Kauai County, Hawaii. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2018, 7:02 PM HST (05:02 UTC)
Expired
Mar 14, 2018, 11:42 PM HST
In force
5 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 24 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 5.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

152 
WGHW50 PHFO 150502
FFWHFO
HIC007-150730-
/O.NEW.PHFO.FF.W.0019.180315T0502Z-180315T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
702 PM HST WED MAR 14 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 930 PM HST

* At 631 PM HST, radar showed an area of heavy showers lifting 
  northward over Kauai. Rainfall rates of 1 to 2 inches per hour 
  with locally higher amounts were occurring within the heaviest 
  showers. The Hanalei River gage showed that water levels were near 
  the threshold that can lead to road closures. The Wailua River 
  gage was also rising and nearing flash flood threshold. Expect 
  streams to continue to rise over the next few hours as heavy 
  showers continue.   

* Locations in the warning include the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 930 PM HST if heavy rain
persists.

A flash flood watch remains in effect through 600 AM HST Thursday. 

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$

Gibbs
2 follow-up statements
292 
WGHW50 PHFO 150729
FFWHFO
HIC007-151030-
/O.EXT.PHFO.FF.W.0019.000000T0000Z-180315T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
929 PM HST WED MAR 14 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 1230 AM HST

* At 913 PM HST, radar showed an area of heavy showers lifting 
  northward over Kauai. Rainfall rates of 1 to 2 inches per hour 
  with locally higher amounts were occurring within the heaviest 
  showers. The Makaweli River gage has been rising quickly over the 
  past hour. The Hanalei and Wailua streams will likely begin to 
  rise once again as heavy showers continue to shift northward over 
  the island. Another area of heavy showers currently located 
  southeast of Niihau was lifting northward at 10 to 15 mph and will 
  likely move over Kauai through the late evening hours.   

* Locations in the warning include the entire island of Kauai. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1230 AM HST if heavy rain
persists.

A flash flood watch remains in effect through 600 AM HST Thursday.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$

Gibbs
020 
WGHW70 PHFO 150942
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1142 PM HST WED MAR 14 2018

HIC007-150947-
/O.CAN.PHFO.FF.W.0019.000000T0000Z-180315T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1142 PM HST WED MAR 14 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY IS
CANCELLED...

Stream gages indicated water levels have trended down or leveled off 
below the flash flood thresholds. Although periods with moderate to 
heavy showers moving ashore from the south will remain possible 
through the rest of the night, the threat for flash flooding has 
diminished at this time. 

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$

Gibbs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 4:55 PM HST, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 14, 4:55 PM HST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
455 PM HST Wed Mar 14 2018

.UPDATE...
A Flash Flood Watch has been issued for Kauai and Niihau. Persistent
rain over and southwest of Kauai will allow for the possibility
of flash flooding through tonight. Streams are already running
high and soils are saturated.

&&

.SYNOPSIS...
Mostly cloudy skies can be expected over the next couple of days
thanks to an area of low pressure west of the area. Numerous
showers can be expected over the west end of the state through
Thursday with scattered showers possible over the remainder of the
state. Shower activity is expected to become less active Friday
through the weekend with passing showers possible over windward
and mauka areas as well as some possible showers over interior
areas during the afternoon hours. Another round of wet weather is
possible beginning around Tuesday as another area of low pressure
moves closer to the state from the west.

&&

.DISCUSSION...
An area of low pressure is centered several hundred miles west of
the area. A deep layer of tropical moisture is being drawn
northward on the east side of the low. Mostly cloudy skies are the
result. Radar shows most of the shower activity is presently over
and around Kauai with lessor amounts of showers over the remainder
of the state mainly affecting windward and mauka areas. For the
most part, showers are expected to be light to locally moderate in
intensity though a few brief heavy showers can't be ruled out
especially over Kauai. This general weather pattern is expected to
continue through Thursday as the area of low pressure gradually
moves northward west of the area.

The low level wind flow is currently from the east southeast.
However as the low moves northward over the next couple of days,
winds will turn more to a southeasterly direction especially over
the west end of the island chain. This wind pattern will continue
on into Saturday. Showers will tend to favor windward and mauka
areas as well as some interior areas during the afternoon hours.

As we start the new week, another area of low pressure is forecast
to move eastward closer to the state. Low level wind flow over the
west end of the state will swing around to a southerly direction
while remaining from the east southeast near The Big Island. The
global models are in good agreement in keeping the bulk of the low
precipitation field west of the area Monday. However daytime heating
along with low level moisture convergence may allow for some showers
to move over the islands especially the west end of the chain. Rainfall
chances look to increase Tuesday and Wednesday over the west end of
the state as the lows associated frontal boundary approaches Kauai
from the west.

&&

.AVIATION...
A SFC low about 430 miles WSW of Kauai will continue to gradually
push N. The associated warm front will pass over the island chain
this evening and overnight and continue to bring the chance for
rain to all islands. Winds will begin to veer SE tonight into
tomorrow.

AIRMET Sierra remains in effect for mountain obscuration across
Kauai and windward sections of Oahu, Molokai, Maui, and the Big
Island. These conditions will likely continue into tonight.

AIRMET Zulu remains in effect for moderate icing over Kauai. These
conditions are expected to remain in place into tonight.

&&

.MARINE...
The latest ASCAT pass failed to show any 25 kt winds in the
channels or other windy areas. Also, a surface low about 430 nm
west-southwest of Kauai is forecast to drift slowly northward far
west of Kauai over the next couple of days, causing the winds to
become southeast and weaken across the state tonight through
Friday. As a result, the Small Craft Advisory has been dropped for
all areas. Light winds are expected to continue across the area
this weekend as the low tracks north of the region.

Rough surf conditions have begun to decline along east facing
shores and have lowered enough that the High Surf Advisory has
been cancelled for those areas. The east swell will continue to
slowly subside tonight through the weekend as the winds weaken and
become southeast. The current north swell will also continue to
decline through the end of the work week.

Small north and northwest swells arriving this weekend are
expected to produce slight bumps in surf along some north and west
facing shores of the smaller islands from Saturday through early
next week, but remain below advisory level.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Niihau-Kauai.

Winter Weather Advisory until 6 AM HST Thursday for Big Island
Summits.

&&

Synopsis/Discussion...Burke
Aviation...Chevalier
Marine...TS

In the hours before

Local storm report, Mar 14, 5:38 PM HST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
538 PM HST WED MAR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     FLASH FLOOD      1 E HANALEI             22.21N 159.49W
03/14/2018                   KAUAI              HI   EMERGENCY MNGR

            KUHIO HIGHWAY WAS CLOSED NEAR THE HANALEI BRIDGE.

0300 PM     FLASH FLOOD      HANA                    20.77N 155.99W
03/14/2018                   MAUI               HI   EMERGENCY MNGR

            UAKEA RD., HANA HWY AT MILL ST., HANEOO RD., WAIKOLOA
            RD., AND ULAINO RD. HAVE BEEN CLOSED DUE TO FLOODING.

&&

KKODAMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:42 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 14, 3:10 PM HSTFlash Flood WarningHFOKalawao9 hr
Mar 14, 4:55 PM HSTFlash Flood WatchHFOKauai20 hr
Mar 14, 6:26 PM HSTSpecial Marine WarningHFO109 min
Mar 14, 7:31 PM HSTSpecial Weather StatementHFOKauai44 min
Mar 14, 11:45 PM HSTFlash Flood WarningHFOKalawao3 hr
Mar 15, 2:36 AM HSTFlash Flood WarningHFOKalawao5 hr
Mar 15, 4:09 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Mar 15, 7:19 AM HSTFlash Flood WarningHFOKauai6 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.